Alert archive / Tennessee / Special Weather Statements in 2017

Special Weather Statement, NWS Memphis, TN

July 5, 2017Tipton County, Tennessee

NWS Memphis, TN issued this special weather statement at Jul 5, 2017, 10:21 AM CDT for Tipton County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 10:21 AM CDT (15:21 UTC)
Expired
Jul 5, 2017, 11:00 AM CDT
In force
39 min
Issued by
NWS Memphis, TN

County Tipton County, TN

The radar

The Memphis radar (KNQA), 17 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.4 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WWUS84 KMEG 051521
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
1021 AM CDT WED JUL 5 2017
 
TNZ049-088-051600-
Tipton TN-Shelby TN-
1021 AM CDT WED JUL 5 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 AM CDT
FOR...

Tipton County in western Tennessee...
Northeastern Shelby County in western Tennessee...

At 1021 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Meeman Shelby
Forest State Park, moving northeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tipton and northeastern Shelby Counties should monitor this
storm closely.

LAT...LON 3565 8962 3556 8948 3554 8947 3533 8976
      3532 9011 3538 9007 3539 9009 3542 9007
      3539 9005 3540 9004 3542 9005 3544 9003
      3548 9003 3555 8997 3552 8996 3551 8992
      3558 8988 3560 8983 3564 8979 3563 8966
TIME...MOT...LOC 1521Z 233DEG 29KT 3537 8998 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Jul 5, 6:56 AM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 5, 6:56 AM CDT, 3 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
656 AM CDT Wed Jul 5 2017

.UPDATE...
Updated for 12Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 415 AM CDT Wed Jul 5 2017/

DISCUSSION...Water Vapor/Infrared Satellite trends along with 00Z
upper air analysis places an upper level low over Southwest
Missouri earLy this morning. Regional WSR-88D radar trends show
showers and a few thunderstorms over areas along and west of the
Mississippi River and another area over Northeast Texas and
Southwest Arkansas. As of 3 AM CDT, temperatures across the Mid-
South are in the 70s across most locations.

Short term models are in relatively decent agreement this morning
with the upper level low over Southwest Missouri slowly moving
east today and gradually becoming absorbed into a longwave upper
level trough axis by Thursday and Thursday night. These synoptic
features combined with a warm, moist and unstable tropical
airmass will result in continued chances for showers and
thunderstorms across much of the Mid-South Today through Thursday
night. Potential will exist for a few strong thunderstorms and
perhaps an isolated severe thunderstorm. Damaging winds will be
the primary severe weather threat if any thunderstorms can reach
severe limits. High low level moisture and precipitable water
values above 2 inches will be conducive for heavy rainfall with
the convective activity. Shower and thunderstorm chances will
gradually diminish into Friday as shortwave ridging temporarily
builds in across the Mid-South.

Long term models suggest an unsettled pattern will persist across
the Mid-South for the upcoming weekend into early next week as
persistent northwest upper level flow remains entrenched across
the Middle and Lower Mississippi Valleys with an upper level ridge
centered over the Rockies. This will result in chances for showers
and thunderstorms each day with a potential for better coverage
occurring during peak daytime heating. Temperatures will average
slightly below normal to near normal for July.

CJC

&&

.AVIATION...
12Z TAFs

Similar scenario to yesterday. Expect TSRA to expand in coverage
with daytime heating and with the approach of a weak convective
wave taking shape southwest of LIT at 1130Z.

Short range convection-allowing models continue to be challenged
by the Midsouth convective environment. That said, early morning
runs of the HRRR and RAP models agree on weakening approaching early
morning activity over central AR, prior to another weak impulse
ejecting into eastern AR during mid/late afternoon heating. If
this solution verifies, the 19Z to 23Z period would likely see
peak coverage of TSRA at all but perhaps TUP.

Convection will likely continue into the evening, ahead of a very
slow-moving upper low over the Ozarks. TSRA not out of the question
for the late evening MEM arrival push, if the lower atmosphere
hasn't sufficiently stabilized from storms earlier in the day.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 5, 4:19 AM CDT, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
419 AM CDT Wed Jul 5 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
419 AM CDT Wed Jul 5 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms to perhaps an isolated severe
thunderstorm is possible across the Mid-South today into this
evening. Damaging winds is the primary threat if any
thunderstorms can reach severe limits. Heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 5, 4:53 AM CDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
453 AM CDT WED JUL 5 2017

TNZ050-052-090-051030-
Hardeman TN-Madison TN-Haywood TN-
453 AM CDT WED JUL 5 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 AM CDT
FOR...

Northwestern Hardeman County in western Tennessee...
Western Madison County in western Tennessee...
Southeastern Haywood County in western Tennessee...

At 452 AM CDT...strong thunderstorms were producing winds to 45 mph
was located along a line extending from Holly Grove to near
Dancyville. Movement was east at 30 mph.

Very heavy rain will occur with this line of thunderstorms.

People in northwestern Hardeman...western Madison and southeastern
Haywood Counties should monitor this storm closely.

LAT...LON 3539 8887 3540 8933 3570 8921 3571 8912
      3567 8902 3572 8896 3574 8873
TIME...MOT...LOC 0952Z 267DEG 27KT 3564 8916 3541 8924
Special weather statement, Jul 5, 5:39 AM CDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
539 AM CDT WED JUL 5 2017

TNZ020-021-052-054-051115-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
539 AM CDT WED JUL 5 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 AM CDT
FOR...

Southwestern Carroll County in western Tennessee...
Northwestern Henderson County in western Tennessee...
Northeastern Madison County in western Tennessee...
Southeastern Gibson County in western Tennessee...

At 538 AM CDT...a strong thunderstorm producing winds TO 50 mph was
located 7 miles east of Fairview, or 10 miles northeast of Jackson,
moving east at 30 mph.

Very heavy rain is also possible with this thunderstorm.

People in southwestern Carroll...northwestern Henderson...
northeastern Madison and southeastern Gibson Counties should monitor
this storm closely.

LAT...LON 3567 8884 3583 8884 3594 8849 3571 8846
TIME...MOT...LOC 1038Z 249DEG 26KT 3576 8872
Special weather statement, Jul 5, 8:03 AM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
803 AM CDT WED JUL 5 2017

ARZ027-035-048-051345-
Poinsett AR-St. Francis AR-Cross AR-
803 AM CDT WED JUL 5 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 845 AM CDT
FOR...

Western Poinsett County in eastern Arkansas...
Western St. Francis County in eastern Arkansas...
Western Cross County in eastern Arkansas...

At 803 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Hunter, or 14 miles
southeast of Augusta, moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Poinsett...western St. Francis and western Cross
Counties should monitor this storm closely.

LAT...LON 3500 9115 3500 9105 3502 9104 3570 9104
      3570 9061 3491 9084 3491 9115
TIME...MOT...LOC 1303Z 250DEG 36KT 3513 9120
Special weather statement, Jul 5, 8:42 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
842 AM CDT WED JUL 5 2017

ARZ026-027-035-051430-
Poinsett AR-Craighead AR-Cross AR-
842 AM CDT WED JUL 5 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 AM CDT
FOR...

Central Poinsett County in eastern Arkansas...
Southwestern Craighead County in eastern Arkansas...
Cross County in eastern Arkansas...

At 842 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Cherry Valley, or
10 miles southwest of Harrisburg, moving east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Poinsett...southwestern Craighead and Cross
Counties should monitor this storm closely.

LAT...LON 3515 9062 3515 9100 3580 9087 3580 9048
TIME...MOT...LOC 1342Z 250DEG 31KT 3542 9081
Special weather statement, Jul 5, 9:10 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
910 AM CDT WED JUL 5 2017

ARZ026-027-051445-
Poinsett AR-Craighead AR-
910 AM CDT WED JUL 5 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 AM CDT
FOR...

Eastern Poinsett County in eastern Arkansas...
Eastern Craighead County in eastern Arkansas...

At 910 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Trumann, moving
northeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Poinsett and eastern Craighead Counties should
monitor this storm closely.

LAT...LON 3545 9073 3597 9061 3597 9039 3598 9038
      3599 9029 3544 9029
TIME...MOT...LOC 1410Z 224DEG 32KT 3562 9056
Special weather statement, Jul 5, 10:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
1021 AM CDT WED JUL 5 2017

TNZ049-088-051600-
Tipton TN-Shelby TN-
1021 AM CDT WED JUL 5 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 AM CDT
FOR...

Tipton County in western Tennessee...
Northeastern Shelby County in western Tennessee...

At 1021 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Meeman Shelby
Forest State Park, moving northeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tipton and northeastern Shelby Counties should monitor this
storm closely.

LAT...LON 3565 8962 3556 8948 3554 8947 3533 8976
      3532 9011 3538 9007 3539 9009 3542 9007
      3539 9005 3540 9004 3542 9005 3544 9003
      3548 9003 3555 8997 3552 8996 3551 8992
      3558 8988 3560 8983 3564 8979 3563 8966
TIME...MOT...LOC 1521Z 233DEG 29KT 3537 8998

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:08 PM CDTSpecial Weather StatementMEGFayette, Shelby52 min
Jul 4, 7:37 PM CDTSpecial Weather StatementMEGChester38 min
Jul 5, 4:53 AM CDTSpecial Weather StatementMEGMadison37 min
Jul 5, 5:09 AM CDTSevere Thunderstorm WarningMEGCrockett, Haywood, Madison28 min
Jul 5, 5:39 AM CDTSpecial Weather StatementMEGCarroll36 min
Jul 5, 10:38 AM CDTSpecial Weather StatementMEGLake52 min
Jul 5, 10:48 AM CDTSpecial Weather StatementMEGCrockett, Haywood42 min
Jul 5, 11:08 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Haywood, Lauderdale52 min
Jul 5, 11:13 AM CDTSpecial Weather StatementMEGObion47 min
Jul 5, 11:34 AM CDTSpecial Weather StatementMEGGibson41 min
Jul 5, 11:54 AM CDTSpecial Weather StatementMEGWeakley51 min
Jul 5, 11:57 AM CDTSpecial Weather StatementMEGBenton, Carroll, Henry63 min
Jul 5, 3:43 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson32 min
Jul 4, 7:24 PM CDTSpecial Weather StatementMEGDeSoto, Tate, Tunica51 min
Jul 4, 8:10 PM CDTSpecial Weather StatementMEGTate50 min
Jul 5, 8:03 AM CDTSpecial Weather StatementMEGCross, Poinsett42 min
Jul 5, 8:42 AM CDTSpecial Weather StatementMEGCross, Poinsett48 min
Jul 5, 9:10 AM CDTSpecial Weather StatementMEGCraighead, Poinsett35 min

Nearby

Special Weather Statements in Tennessee, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.